Q: My Father aged 55 years suffered from brain heamorrhage one year back, his right leg, hands got paralysed, tracheostomy was done. Now even after one year his right hand and leg movements have not come back, he is not speaking even though the tracheostomy hole has closed. Also right from the time he got admitted in the hospital till now, he suffers from severe coldinspite of medicines regularly. We have been giving him nifedipin 5 mg tablet three time a day for the past 1 year. I would be very much grateful if you advise me on the following questions a) Is it ok to be continouisly on nipidefine for 1 year, when we can stop this? b) Is there a possibility that my father will start speaking or walking again? if so what might be the time frame? Can you advise me on how to proceed now in this case.
A:Brain haemorrhage implies bleeding into the substance of the brain. The clot that results destroys some brain tissue - nerve cells and their connecting fibres. This, in turn, causes handicaps - in the case of your father, paralysis of his right limbs. If the destruction is extensive and there is loss of considerable nerve tissue, the handicap may be permanent. In many cases, there is slow, partial recovery. It is impossible to predict how much time it will take and what the extent of recovery will be. Nifedepine is a drug to lower blood pressure. It may be that the bleeding in your dads brain was due to a very high surge in blood pressure that caused an artery (pipe carrying blood to the brain burst). In that event, it is extremely important to ensure that there is no such surge in the future so that he does not suffer another, similar catastrophe. It is safe to continue nifedepine for a long period but this must be done under the supervision of your family doctor.